Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 24, 2017, 2:54 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2017, 2:54 PM CDT (19:54 UTC)
- Expired
- Jul 24, 2017, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 53 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 2:55 PM CDT | FLASH FLOOD | Fultondale, AL | RUSHING WATER OVER STOUTS ROAD IN FULTONDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1296 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256 WGUS54 KBMX 241954 FFWBMX ALC073-242300- /O.NEW.KBMX.FF.W.0023.170724T1954Z-170724T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Birmingham AL 254 PM CDT MON JUL 24 2017 The National Weather Service in Birmingham has issued a * Flash Flood Warning for... Central Jefferson County in Alabama... * Until 600 PM CDT * At 253 PM CDT, trained weather spotters flash flooding across the warned area. * Some locations that will experience flooding include... Birmingham, Gardendale, Fultondale, Tarrant, Adamsville, Graysville, Brookside, Cardiff, Forestdale and New Castle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3370 8689 3367 8675 3353 8681 3361 8695 $$ 32/Davis
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:05 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 24, 1:05 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 105 PM CDT Mon Jul 24 2017 .UPDATE... For 18Z Aviation. && .SHORT TERM... Wow, there are numerous mechanisms out there today that may enhance shower and thunderstorm coverage. The challenge will be where to place the highest chances. Overall, an above normal rain chance for this summer day. First off, we have a surface trough which is a reflection of the mid to upper trough approaching the area from the northwest. This subtle boundary was in the neighborhood of the southern Tennessee Valley Counties. The actual synoptic front was a few hundred miles behind this trough and therefore no airmass change expected. Some early morning convection along this boundary sent out a few outflow boundaries that were generally located from near Hamilton to Calera to Sylacauga. This was also very close to the north and east extent of the morning low stratus deck. This low stratus deck also produced a differential heating zone which just enhanced the boundary zone. Two additional differential heating zones, most likely from leftover convective boundaries, were located near Auburn and Phenix City. On the latest Water Vapor Imagery, a "relative" jet streak was observed from northern Arkansas to northern Kentucky which may enhance the lift over northern Alabama. It appears this jet streak was only 45-50kts, but OK for summer time in the south. Some of the low stratus was also still depicted on the least satellite imagery, and therefore have the convective initiation zone located near these smaller scale boundaries. Some activity already beginning in the higher orographic zones northeast and along the aforementioned boundary zone. There is a large rain mass across southern Mississippi that the models are not handling too well. There is a mid level low moving slowly eastward. Enhanced 850 theta e field and some better 850 winds near this feature. It appears that this feature will move slightly north of east today and eventually enhance the rain potential across south Alabama. Upper level winds become more westerly oriented area wide by this afternoon and expect a convergence of these focusing mechanisms across the south half of central Alabama late this afternoon. The forecast retains its same general flavor from the previous ones, but did increase rain chances this afternoon south and into this evening. With PWATS close to 2 inches, some of the rainfall may be locally heavy. At this time, it will be too local for any mention of minor flooding or other concerns. The wet microburst potential is Low to Moderate today, so once again, some of the storms may produce gusty winds and deadly lightning, but an overall low threat strong to severe is not warranted. Temperatures today will be below what we have experienced the past several days. Although low level moisture remains the same, heat indices will not reach 105 degrees to due clouds and rain. Thought of the day...it was in the 30s in central and northern Quebec this morning. 75 Previous short-term discussion:Today and Tonight. An outflow boundary has been pushing southward out of Tennessee and into the far northern counties of Alabama this morning. Showers and thunderstorms have been developing along and to the north of the outflow boundary. This activity will likely reach Blount, Etowah, and Cherokee counties by 5 am, but hi-res models show the activity dissipating by sunrise. A weak upper level trof axis across Tennessee will sink southward today and provide enough lift for scattered showers and thunderstorms across north central Alabama. A pocket of drier mid level air along the I-20 corridor may limit the southward extent of the convective activity, and reduced rain chances for areas north of I-20. The better chances of rain will likely be across the far southern counties of central Alabama in an axis of deeper moisture and better upper level forcing. A more active pattern across south Alabama may also limit northern convection. The northern trof axis will push to near the I-20 by this evening, and better rain chances will shift south of I-20 for the overnight period. Temperatures should be a little cooler today than yesterday as the upper ridge shifts westward in response to upper height falls east of the Mississippi River. Heat indices this afternoon will be in the 95-100 degree range. 58/rose .LONG TERM... Tuesday through Monday. The main trough axis and frontal boundary push southward through Central AL on Tuesday. This will increase coverage of thunderstorms across the area with the best chances being south of the I-20 corridor Tuesday afternoon. The boundary slides into Southern AL overnight Tuesday into Wednesday. Low level ridging builds in behind the front Wednesday afternoon, keeping rain chances lower for the northern portions of Central AL. Have kept 40 PoPs in across the southern third of the area. Southerly flow returns on Thursday as low level ridging builds in across the TX and LA coasts. This will increase moisture across the area leading to dewpoints in the low to mid 70s. Models still hint that we could see another hot/humid afternoon on Thursday; however, another trough begins to dig southward as a surface low slides eastward through the Midwest. This will lead to height falls across Central AL, so there's some uncertainty on just how warm it can get Thursday before the southerly flow becomes more westerly and dries out, lowering the afternoon heat indices. I'll keep a low confidence mention in the HWO for Thursday afternoon because it's still possible some areas might reach 105 degree heat index briefly. Will continue to follow trends in models to see if this needs to be adjusted or removed. There is some model disagreement on timing, but we could see a more substantial cold front push into Central AL Friday and through the weekend. Thunderstorm chances will increase, but due to timing uncertainty, have left 40-50 PoPs in the forecast Friday evening and Saturday. Temperatures expected to be in the mid to upper 80s behind the front for the second half of the weekend and into early next week as the northerly flow continues with troughing in the Eastern US. 25/Owen && .AVIATION... 18Z TAF Discussion. Chaotic conditions across Central Alabama today. As mentioned in the short term discussion, numerous small and some larger scale boundaries and lifting mechanisms around the region this period. Mentioned thunderstorms at all terminals this afternoon as VCTS and Tempo. Will be updated for prevailing conditions as necessary and will affect BHM/EET/ASN first. This convective activity may last into the evening hours and have kept some mention of VCSH into the early evening. This may need to be extending when and if a trend establishes itself. Low stratus has lifted for the most part but there are a few lingering areas of MVFR ceilings. These clouds will continue lifting into VFR ceilings in a few hours outside rain areas. There will be no airmass change and low level conditions will be very moist overnight. Models are hinting at some weak isentropic lift again around daybreak near the area that had the clouds this morning. Will keep the mention of IFR ceilings starting just before daybreak and slowly mixing out through the morning. Showers and thunderstorms are expected again tomorrow most numerous south. 75 && .FIRE WEATHER... Rain chances remain high Monday and Tuesday as a mid to upper level trough enters the region. Plenty of moisture, instability and convergence/focus will aide in this development. Temperatures not quite as hot as the previous several days as heat indices only reach around 100. Dispersion values will be low due to relatively light surface winds and light transport winds. 75 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 89 72 91 73 / 30 50 20 30 20 Anniston 73 88 73 91 73 / 30 50 20 30 20 Birmingham 75 89 74 93 75 / 30 50 20 30 20 Tuscaloosa 74 89 74 94 75 / 40 50 20 30 20 Calera 74 88 73 92 74 / 40 60 20 30 20 Auburn 73 87 73 88 73 / 50 60 30 40 20 Montgomery 75 89 75 92 75 / 50 60 30 40 20 Troy 73 88 73 90 73 / 50 60 30 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 24, 3:34 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 334 AM CDT Mon Jul 24 2017 ALZ011>015-017>050-251145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 334 AM CDT Mon Jul 24 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices may reach 105 degrees Thursday afternoon across Western portions of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 24, 1:32 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
132 PM CDT MON JUL 24 2017
ALZ026-241900-
St. Clair AL-
132 PM CDT MON JUL 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CLAIR COUNTY
UNTIL 200 PM CDT...
At 132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Ashville to Margaret. Movement
was south at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Moody, Springville, Odenville, Margaret, Argo, Ashville, Steele,
Branchville, Whitney Junction, St. Clair Springs, Caldwell, Horse
Pens Forty and I 59 Rest Areas At Oneonta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3389 8616 3368 8639 3359 8655 3362 8655
3362 8654 3365 8653 3373 8653 3382 8646
3382 8643 3389 8634 3391 8635 3393 8632
3395 8632
TIME...MOT...LOC 1832Z 347DEG 7KT 3383 8637 3369 8645
32/DavisSpecial weather statement, Jul 24, 2:05 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
205 PM CDT MON JUL 24 2017
ALZ024-241930-
Jefferson AL-
205 PM CDT MON JUL 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 230 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm over
Irondale. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Birmingham, Vestavia Hills, Mountain Brook, Irondale, Leeds,
Fultondale, Tarrant, Ketona Lakes, Kingston, Barber Motorsports Park,
Shops Of Grand River, Birmingham Airport, Cahaba Heights, Lake Purdy,
Lake Purdy At Grants Mill Road, Birmingham Race Course, Ruffner
Mountain, Danville, Liberty Park and Cloverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3353 8653 3352 8654 3352 8655 3351 8657
3350 8657 3350 8659 3348 8659 3347 8661
3347 8667 3345 8668 3345 8669 3344 8670
3357 8684 3363 8676
TIME...MOT...LOC 1905Z 293DEG 1KT 3356 8671
32/DavisSpecial weather statement, Jul 24, 2:22 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
222 PM CDT MON JUL 24 2017
ALZ024-025-241945-
Jefferson AL-Shelby AL-
222 PM CDT MON JUL 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHELBY AND
SOUTHEASTERN JEFFERSON COUNTIES UNTIL 245 PM CDT...
At 222 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from U.a.b. Campus to Samford University to
Greystone. Movement was south at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
Mountain Brook, Irondale, Leeds, Chelsea, Indian Springs Village,
B.j.c.c., Oak Mountain State Park, Bluff Park, Legion Field,
Greystone, Samford University, Highland Lakes, Cahaba Heights and
Riverchase.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3344 8690 3335 8687 3331 8657 3353 8651
3350 8677 3356 8682
TIME...MOT...LOC 1922Z 019DEG 14KT 3351 8680 3345 8680 3343 8664
32/DavisLocal storm report, Jul 24, 2:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM FLASH FLOOD ONEONTA 33.95N 86.47W
07/24/2017 BLOUNT AL EMERGENCY MNGR
SEVERAL STREETS IN DOWNTOWN ONEONTA UNDER
WATER.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:32 PM CDT | Special Weather Statement | BMX | St. Clair | 28 min |
| Jul 24, 1:37 PM CDT | Areal Flood Advisory | BMX | Jefferson | 113 min |
| Jul 24, 2:01 PM CDT | Areal Flood Advisory | BMX | St. Clair | 3 hr |
| Jul 24, 2:05 PM CDT | Special Weather Statement | BMX | Jefferson | 25 min |
| Jul 24, 2:22 PM CDT | Special Weather Statement | BMX | Shelby | 23 min |
| Jul 24, 2:33 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 24, 2:37 PM CDT | Flash Flood Warning | BMX | Blount | 3 hr |
| Jul 24, 2:42 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Jul 24, 3:17 PM CDT | Areal Flood Advisory | BMX | Clay | 3 hr |
| Jul 24, 3:30 PM CDT | Special Weather Statement | BMX | Cullman | 30 min |
| Jul 24, 3:58 PM CDT | River Flood Warning | BMX | Jefferson | 15 hr |
| Jul 24, 4:04 PM CDT | Special Weather Statement | BMX | Macon | 26 min |
| Jul 24, 4:57 PM CDT | Areal Flood Advisory | BMX | Clay | 3 hr |
| Jul 24, 5:20 PM CDT | Areal Flood Warning | BMX | Jefferson | 3 hr |
| Jul 24, 6:44 PM CDT | Special Weather Statement | BMX | Fayette, Lamar | 31 min |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.